Tennessee, 2025

High Wind in Tennessee, December 2, 2025

December 2, 2025 · NWS MRX · 1 event in 1 county or zone

A strong shortwave trough along with a favorable pressure gradient and nighttime inversion allowed strong winds aloft to reach the East Tennessee Smoky Mountains, producing high winds in a small portion of the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong shortwave trough along with a favorable pressure gradient and nighttime inversion allowed strong winds aloft to reach the East Tennessee Smoky Mountains, producing high winds in a small portion of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 2, 12:38 AM EST, 3 hours 22 minutes earlier. Its key messages:

  • Updated at 1231 AM EST Tue Dec 2 2025
  • Wind Advisory remains in effect across the east TN mountains and foothills through 6 AM EST this morning for gusts up to 45 mph.
  • Light freezing rain probable over the next few hours across the far northeast TN mountains, including higher elevations of southwest Virginia. A change over to rain is expected before sunrise. Minimal to no localized impacts expected.
  • A changeover to sleet and then snow still looks likely later this morning across the northern cumberland Plateau, and the higher elevations of East Tennessee and southwest Virginia. Limited accumulations at most. Little to no impacts.
  • Dry Wednesday, precipitation chances increasing late Thursday into next weekend with multiple systems. Light precipitation amounts probable..
Area forecast discussion, Dec 2, 12:38 AM EST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1238 AM EST Tue Dec 2 2025

...New DISCUSSION, AVIATION...

.KEY MESSAGES...
Updated at 1231 AM EST Tue Dec 2 2025

- Wind Advisory remains in effect across the east TN mountains and
foothills through 6 AM EST this morning for gusts up to 45 mph.

- Light freezing rain probable over the next few hours across the
far northeast TN mountains, including higher elevations of southwest
Virginia. A change over to rain is expected before sunrise. Minimal
to no localized impacts expected.

- A changeover to sleet and then snow still looks likely later this
morning across the northern cumberland Plateau, and the higher
elevations of East Tennessee and southwest Virginia. Limited
accumulations at most. Little to no impacts.

- Dry Wednesday, precipitation chances increasing late Thursday
  into next weekend with multiple systems. Light precipitation
  amounts probable..

&&

.DISCUSSION...
Issued at 1231 AM EST Tue Dec 2 2025

Now Through This afternoon:

Rain:

Rain showers are moving across the region with the advancing
shortwave. The bulk of the precipitation will exit by this
afternoon. Storm total QPF looks similar to the last issuance,
with most areas averaging between 0.5 and 0.75 inches. A few
isolated areas may see up to 1 inch.

Wind:

A Wind Advisory remains in effect until 6 AM EST this morning for
wind gusts to around 50 mph in the advisory locations, east TN
mountains and foothills. The latest observation from Cove Mountain
shows 52 MPH as of a few hours ago. The advisory level gusts
should start to decline after 6 AM as this is when the 850 mb jet
start to weaken across the area. However, wind gusts from 20 to 30
mph will still remain across the east TN mountains through the
day.

Freezing Rain:

According to the Hi-Res models, freezing rain is probable at the
current hour across the far northeast TN mountains. The most likely
areas to see a trace to a few hundredths of an inch of ice, before
the changeover to rain by sunrise, will be in the mountain
communities near Laurel Creek, Forge Creek, and Brushy Fork in
eastern Johnson County, TN near the TN/NC line. Minimal to no
impacts are expected for most areas.

Sleet/Snow:

As the shortwave moves east later this morning, temperatures will
drop as colder air moving in from the northwest on the backside of
this system. The HRRR, REFS, HREF, still show a transition from
rain, to sleet, to snow. This occurs between 7 AM and 10 AM this
morning, but also as moisture is exiting. The latest HRRR runs are
less bullish than previous ones, and show very little sleet/snow
for any location in our area. If we do see this brief transition,
it will occur in northern Scott Count TN, along the TN/KY state
line, and into portions of southwest VA (most likely Wise County).
Accumulations will be little to none and no impacts are expected.
At best, there may be an isolated report of up to one half inch
of snow but most areas won't even see a trace.

Some light snow showers are then possible later today and this
evening across the higher elevations of the East Tennessee mountains
as northwest flow takes over. Little to no accumulation is expected
during this time and no impacts.

Rest of the forecast:

Patchy black ice could be possible tonight in areas that do not
fully dry out, but the dry air and wind should evaporate most
moisture on surfaces. High pressure and cooler air brings cool,
clear conditions to the region on Wednesday.

Chance probabilities of precipitation arrive by late week into the
weekend as a quick moving cold front and southerly low pressure
system approaches our area. Moisture is limited, but some increased
clouds on Thursday afternoon and Friday is expected. At this time,
this is most likely an all light rain event for most locations.
There is a chance for some wintry mix of rain and/or snow across the
higher terrain of the mountains. Details are uncertain and forecast
confidence in precipitation probabilities, amounts, and types if
fairly low on Friday into Saturday. There is considerable
uncertainty with whether these systems will remain weak and separate
or phase with a resultant stronger low pressure system.

A quick moving northerly stream shortwave may impact the region on
Sunday or Monday, but details remain uncertain. At the very least,
minimal precipitation accumulation is expected with these likely
moisture-starved systems.

&&

.AVIATION...
(06Z TAFS)
Issued at 1231 AM EST Tue Dec 2 2025

Deteriorating aviation conditions are expected, which are already
being observed at CHA with periods of IFR ongoing. These reductions
can be expected at TYS and TRI over the next couple of hours with at
least some periods of IFR expected. Also, with winds above the
ground continuing to strengthen, several hours of LLWS were
maintained as winds at or above 2,000 feet AGL reach 30 to 40 kts.
This will decrease west to east during the morning hours.
Improvements to VFR will be slow with CHA likely improving by the
afternoon long before TYS and TRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             48  27  50  33 /  50   0   0   0
Knoxville McGhee Tyson Airport, TN  46  27  47  31 /  80   0   0   0
Oak Ridge, TN                       44  25  46  29 /  70   0   0   0
Tri Cities Airport, TN              44  25  44  27 / 100   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 6 AM EST early this morning for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
     Southeast Carter-Southeast Greene-Unicoi.

VA...NONE.
&&

DISCUSSION...99
AVIATION...BW
Hazardous weather outlook, Dec 2, 12:46 AM EST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1246 AM EST Tue Dec 2 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030600-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1246 AM EST Tue Dec 2 2025 /1146 PM CST Mon Dec 1 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Wind Advisory remains in effect through 6 AM EST for the east TN
mountains an foothills for wind gusts to 50 mph.

Freezing rain likely thorugh sunrise across the far northeast
Tennessee mountains. Ice amounts to a few hundredths of an inch
are probable, little to no impacts.

Rain changes to sleet then snow later this morning for some areas
of southwest Virginia, northern Plateau, and far east Tennessee
mountains. Wintry precip then quickly exits east after a few
hours. Little to no accumulation expected and no impacts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sevier/Smoky Mountains

When
December 2, 4:00 AM EST to 5:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Cove Mountain Fire Tower in GSMNP recorded a 59 mph non-thunderstorm wind gust at the 4 AM observation, and a 64 mph gust at the 5 AM observation.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307459.